I Knew Alli Was Too Good To Be True!

Well, that’s not completely honest. I just knew I wasn’t going to try it because the warning about “anal leakage” scares the hell out of me. LOL.

I’m sure anyone in the diet world has heard the news that broke yesterday (I think). They’re saying Alli may cause liver damage. According to the newswires, regulators are assessing at least 32 reports of liver problems between 1999 and 2008 in patients taking the weight-loss drug orlistat (I wonder if that’s the same fake fat they use to make a lot of foods fat-free? No, that’s orlean. Is it the same? I’ll have to look that up).  It is sold as a prescription drug Xenical, and more recently, as an over-the-counter medication called Alli. The prescription is twice as strong as the over-the-counter drug.

Of the 32 reports of liver problems the FDA has in hand, 27 patients were hospitalized and six suffed liver failure. In an “early communication” of a drug safety review, the FDA said it will also review additional data on “suspected cases of liver injury” submitted by drug firms that make and market orlistat in its branded and generic forms. Now to me, this is kind of like putting the fox in the hen house. Do they really think the firms that make this stuff are going to be honest about reporting the negatives? You’ve got to be kidding me! Glaxo reported $123 million in sales for alli last year, while Roche posted $472 million in revenue for Xenical.

Dr. Steven Osborne, executive director of the FDA’s drug safety oversight board, called the issues surrounding orlistat’s safety “complex” and stressed that “no definite association between liver injury and orlistat has been established at this time.” He noted that 30 of the 32 reports of liver damage already received by the FDA come from outside the United States. Personally I don’t know why that would make a difference. Are they using a different formula outside of the U.S? or are they getting more honest reports from outside the U.S.? He also says people taking this drug should keep taking it. That’s our FDA watching out for us alright.

The symptoms that could point to liver injury, include jaundice, fatigue, or brown urine, should consult a healthcare professional. Abdominal pain, nausea, vomiting, light-colored stools, itching, or loss of appetite (I thought loss of apetite was what it was supposed to do) also may be symptoms of liver damage. Physicians, as well as
consumers taking orlistat and experiencing such symptoms, can make an online report to the FDA’s Medwatch Adverse Events Reporting system, or call (800) FDA-1088.

A spokeswoman for GlaxoSmithKline said there is no evidence the company’s drug causes liver injury, noting that it primarily acts on the intestinal tract. She said alli’s safety has been studied in more 30,000 patients enrolled in 100 clinical studies. Of course didn’t the makers of Redux and Phen-Phen said until the evidence was so insurmountable they couldn’t ignore it any more?

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: